Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Out of control Fatigue
Nov 3, 2010

Dr. Bob,

I was diagnosed in 2008 and quickly deteriorated to a point my family was told to get my affairs in order. To make a long story short, my doctor threw every medication at me to get my HIV under control. Currently, I am on Isentress, Intelence, Kaletra, Invirase, Trizivir and Avelox, Azithromycin, and Acyclovir for opportunistic infection prevention. My VL is 450 and CD4 is 284. Although I have a good career and able to just function, I am so fatigued all of the time that I barely want to get out of bed in the morning and cannot wait to leave work so that I can get home and take a nap. This was not the case with me prior to diagnosis. I was an incredibly high functioning person that always was doing something! This is driving me crazy. I am now alive, but I am definitely not living. My question, my doctor absolutely refuses to prescribe me a mild stimulant to help my situation. I have read on here about a drug (provigil (sp?) that I mentioned to her. She stated that is usually for people where wasting is an issue. Thankfully, that is not me...yet. I was further told this is my new reality and is something I simply need to accept. I can't! I want a life that is a little more satisfying than feeling that a 100lb weight is tied to each of my legs when I try to walk and craving that I can just crawl back into bed all day long. Is there any hope?

Response from Dr. Frascino

Hi,

HIV/AIDS-associated fatigue is quite common. The cause is often multifactorial (multiple underlying causes working in tandem to zap our zip). Your first step is to try to identify the cause(s) of your fatigue. Common causes include anemia, unrecognized opportunistic infection or malignancy, hormonal imbalances (low testosterone, low levels of thyroid hormone, adrenal insufficiency), drug-related side effects or toxicities and psychological problems (depression, anxiety). You can read about these as well as many not-so-common causes of HIV-associated fatigue in the archives of the expert forum, Fatigue and Anemia. If after a thorough workup and treatment of any underlying conditions have been attended to you are still fatigued, a trial of Provigil may be considered. I'm a bit concerned your physician thinks Provigil is used to treat wasting! It is not! You may need to print out some information about the drug to present to her. Alternatively you could consider getting a second opinion from another HIV specialist physician. By the way, a resistance test (genotype/phenotype) may help streamline and focus your antiretroviral regimen.

Is there any hope? Absolutely! Quality of life needs to be factored into all treatment equations! I would anticipate that with the appropriate evaluation and treatment interventions you should make considerable gains in recharging your batteries.

Good luck.

Dr. Bob



Previous
immunosuppressed?
Next
Pubic lice and HIV transmission

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement